Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 47, NWS Sioux Falls, SD

June 3, 2024Lincoln County, Union County, South Dakota; Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2024, 12:33 AM CDT for Lincoln County, Union County, South Dakota; Plymouth County, Sioux County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2024, 12:33 AM CDT (05:33 UTC)
Expired
Jun 3, 2024, 1:00 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Plymouth County, IA, Sioux County, IA, Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2212 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
1.7
Supercell composite
13.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:24 PM CDT, 1 hour 9 minutes earlier. Its key messages:

  • The severe threat will diminish through the remainder of the night, though a few heavier storms could produce heavy rainfall before showers and storms exit the area after 10Z.
  • Tuesday may be the next chance for severe weather, but will be dependent on recovery from scattered morning convection and timing of a cold front pushing through the region. Favored area for an isolated severe threat is along and east of the MN/IA Highway 60 corridor.
  • Quiet weather and seasonable temperatures are expected to prevail mid to late week. Possibly some breezy periods, especially Thursday and Friday.
Area forecast discussion, Jun 2, 11:24 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1124 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- The severe threat will diminish through the remainder of the
  night, though a few heavier storms could produce heavy
  rainfall before showers and storms exit the area after 10Z.

- Tuesday may be the next chance for severe weather, but will
  be dependent on recovery from scattered morning convection and
  timing of a cold front pushing through the region. Favored
  area for an isolated severe threat is along and east of the
  MN/IA Highway 60 corridor.

- Quiet weather and seasonable temperatures are expected to
  prevail mid to late week. Possibly some breezy periods,
  especially Thursday and Friday.

&&

.DISCUSSION...
Issued at 211 PM CDT Sun Jun 2 2024

Still some question marks regarding the evolution of the convection
tonight. Still plenty of instability, roughly 2000-2500 J/kg, with
moderate deep layer shear around 40 knots. This is plenty to support
isolated supercells capable of producing golf ball sized hail and
wind gusts to 70 mph. One thing to watch late this afternoon and
early this evening is whether or not a marginally low LFC and some
decent turning in the low level winds could support isolated
tornadoes. The best chance for supercells, large hail and isolated
tornadoes will be west of I-29 and likely around the James Valley
and points west. Showers and thunderstorms will progress eastward
through the evening and overnight. Without a stronger east to west
instability gradient and no LLJ really impinging on the area storms
may remain more scattered instead of forming into a distinct line of
storms. This may limit the extent of the wind threat and keep it
more isolated. A linear system is not impossible, but maybe a little
less likely. After about 9z most of the activity will be out of the
area.

The next wave of interest moves onto the Plains Monday night and
should bring an area of showers and thunderstorms through. Given
marginal instability of about 1000 to 1500 J/kg and weak to
moderate shear severe storms should remain isolated. There is a bit
of a dry layer below about 700 mb which could aid in supporting some
stronger wind gusts. This threat will linger through the morning,
then with the faster timing of the front areas near and east of
highway 60 in southwest MN and northwest IA will see a short window
around mid afternoon when a few stronger storms could develop but a
good chance most severe weather in the afternoon and evening will be
east of the area.

Wednesday should be warm and windy behind the exiting wave. Suspect
wind gusts around 35 mph with highs from the mid 70s to lower 80s.

Thursday through Sunday should prove to be seasonally warm and
mainly dry. A deepening low pressure over the Great Lakes and
increasing upper level ridging across the Rockies leaves the area in
northwest flow. Suspect with the deep northwest flow each day should
be a touch breezy, especially Thursday and Friday when some upper
level energy rotates around the backside of the low pressure over
the Great Lakes.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1114 PM CDT Sun Jun 2 2024

The severe threat is diminishing across the area, though
isolated to scattered thunderstorms may produce heavy rain. The
thunderstorm activity will end from west to east through 10Z.
Winds will become light later tonight, and could result in
patchy fog toward Monday morning. By mid morning on Monday, VFR
conditions are expected through the remainder of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Jun 2, 9:45 AM CDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
945 AM CDT Sun Jun 2 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-031445-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
945 AM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of scattered showers and storms are expected to move east
across the area this morning into the early afternoon. Chances for
severe weather with this activity is low, though stronger storms
during the later morning to early afternoon may produce hail up to
quarter size.

Stronger storms are expected to develop mainly west of Interstate
29 mid to late afternoon, tracking across southeast South Dakota,
into southwest Minnesota and northwest during the evening and
overnight.

Initial development in the late afternoon to early evening,
especially west of Interstate 29, may produce large hail up to
golf ball size, wind gusts to 70 mph and isolated tornadoes.
Storms are then expected to evolve into linear segments capable of
damaging wind gusts up to 70 mph. Heavy rainfall could also
produce ponding in low lying or poor drainage areas or areas with
recent heavy rains, with isolated flash flooding possible.

If you have outdoor plans, especially later today into this evening,
have multiple ways to receive warnings and be prepared to seek
shelter should storms approach your location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional showers and thunderstorms are expected Monday night into
Tuesday. A few strong to severe storms are possible Tuesday afternoon
and evening, mainly over portions of northwest Iowa and southwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 4 pm and midnight tonight.

In the hours before

Local storm report, Jun 2, 9:19 PM CDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
919 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Funnel Cloud     5 E Erwin               44.48N 97.33W
06/02/2024                   Kingsbury          SD   Law Enforcement

            Brief funnel cloud.

&&

PR
Local storm report, Jun 2, 10:02 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1002 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     Hail             3 W Huron               44.37N 98.28W
06/02/2024  E1.25 Inch       Beadle             SD   Public

            Hail slightly larger than quarter-sized.

&&

PR
Local storm report, Jun 2, 10:51 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1051 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     Rain             4 E Lake Poinsett Campg 44.54N 97.01W
06/02/2024  M4.00 Inch       Brookings          SD   Public

            Measured 4 inches of rain after
            thunderstorms stopped 3 miles east of Lake
            Poinsett.

&&

PR
Local storm report, Jun 2, 10:55 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Tstm Wnd Gst     3 NNW Wolsey            44.46N 98.50W
06/02/2024  M53 MPH          Beadle             SD   Mesonet

            Mesonet station 164 SD RWIS Wolsey.

&&

PR
Local storm report, Jun 2, 11:32 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1132 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     Tstm Wnd Gst     1 W Lake Poinsett Campg 44.54N 97.11W
06/02/2024  M56 MPH          Brookings          SD   Public

            Personal weather station KSDARLIN18 reported
            56 mph wind gust.

&&

PR
Local storm report, Jun 2, 11:35 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1135 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Tstm Wnd Gst     13 N Yale               44.62N 97.95W
06/02/2024  M51 MPH          Beadle             SD   Public

            Personal weather station measured a 51 mph
            wind gust.

&&

PR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:54 PM CDTSevere Thunderstorm WarningFSDBeadle36 min
Jun 2, 9:04 PM CDTSevere Thunderstorm WarningFSDBrookings41 min
Jun 2, 9:41 PM CDTSevere Thunderstorm WarningFSDBrookings34 min
Jun 2, 10:49 PM CDTAreal Flood WarningFSDBrookings3 hr
Jun 3, 8:31 AM CDTRiver Flood WarningFSDCherokee21 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2024Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.